MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE

THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Model Number 102953
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Insufficient Information (4580)
Date of Event 06/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after the chest was closed, the arterial pressure dropped significantly due to vasoplegia.The heartmate 3 increased flow and the right ventricle enlarged which caused a lot of harm.The patient more or less recovered with a lot of drugs.A right ventricular assist device (rvad) with extracorporeal membrane oxygenation (ecmo) was placed with protek duo due to right heart failure.The rvad was a centrimag pump.The lungs of the patient were damaged, and they did not saturate well.The patient had right heart failure, bleeding at the outflow graft of the heartmate 3, hypovolemic shock, cardiac collapse, and vasoplegia.The patient was treated by reopening the chest, echocardiogram, and monitoring hemodynamic parameters.The patient passed away.The outcome was not considered device or therapy related and the device operated as expected.An autopsy was not performed, and the device was not explanted.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a specific cause for the reported events could not be conclusively determined through this evaluation, and a direct correlation with the centrimag blood pump could not be conclusively established.Prior to centrimag right ventricular assist device (rvad) support, the patient was implanted with a left ventricular assist device (lvad) and reportedly experienced significant arterial pressure decrease due to vasoplegia, an enlarged right ventricle/right heart failure, and damaged lungs with poor saturation.These events led to the patient being placed on a centrimag rvad with extracorporeal membrane oxygenation.The patient then reportedly experienced bleeding at the lvad outflow graft and hypovolemic shock.An echocardiogram was reportedly performed, and the patient¿s chest was reopened.The patient ultimately expired due to consistent vasoplegia and cardiac collapse.It was reported that the patient¿s death was not considered to be device related, and it was reported that the device operated as expected.The centrimag pump was not returned for evaluation.The lot number or other identifying information of the product was not reported and was not able to be determined during the investigation.The centrimag blood pump instructions for use (ifu) is currently available.The ifu lists bleeding and death as adverse events that may be associated with the centrimag circulatory support system under ¿adverse events.¿ the ifu also provides the following warnings and cautions: ifu warning #10: it is intended that systemic anticoagulation be utilized while this device is in use.Anticoagulation levels should be determined by the physician based on risks and benefits to the patient.Ifu warning #12: frequent patient and device monitoring is recommended.Do not leave the device unattended during use.Ifu caution #5: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.The current revisions of the ifu can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG BLOOD PUMP
Common Device Name
BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24462328
Report Number3003306248-2026-00132
Device Sequence Number9376244
Product Code QNR
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number102953
Device Catalogue Number102953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2026
Supplement Date Received by Manufacturer03/17/2026
Initial Report FDA Received Date02/26/2026
Supplement Report FDA Received Date04/10/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexMale